Johnson & Johnson has been forced to recall a series of over-the-counter products for children, based on its Tylenol (acetaminophen) brand, because their labelling is confusing and could lead to overdosing, reports Phil Taylor.
J&J's McNeil Consumer & Specialty Pharmaceuticals unit said it was recalling all lots and all flavors of 80mg Children's Tylenol Meltaways packaged in bottles and blisters, 80mg Children's Tylenol SoftChews packaged in blisters, and 160mg Junior Tylenol Meltaways packaged in blisters because the design of the packs could lead to children receiving a double dose of the medication.
Taking more than the recommended dose of acetaminophen can cause liver damage even over a short period, say of three to five days, so the recall was undertaken as a matter of urgency. However, the company said that no child has been harmed by the products.
The primary problem with the Tylenol Meltaway packaging was that while some blister packs contain one tablet, correctly labeled 80mg, others also labeled 80mg contain two 80-mg tablets, or a double dose. This was intended to give parents flexibility over dosing - taking into account the age or weight of the child - but raised the risk that a younger, smaller child could receive too high a dose.
In addition, some Tylenol Meltaways 80mg are packaged in bottles, within a carton, and concerns have been raised that the information on the front panel of the carton may be confusing to some consumers in determining the proper dosage, according to J&J.
The front panel of the carton reads 'medicine per dose 80mg', but does not specify that each tablet of the product contains 80 mg of acetaminophen. Future labeling of this product will read 'medicine per tablet 80mg', said J&J. Similar issues have been raised for the 160mg Meltaway product.
The recall does not include any liquid formulations of the products.